Canada raises consumer awareness of AR reporting

- Last updated on GMT

Related tags: Natural health products, St john's wort, Herb

Canada's medicines body has released information on the adverse
reactions caused by herbal medicines, in a reminder to health
professionals and consumers of the procedure for reporting adverse
events under the new Natural Health Products Regulations.

Canada's Natural Health Products Regulations came into force this month and will be implemented in stages over six years. The law requires industry to report adverse reactions (Ars) to natural health products.

Health Canada said that because of their role in reporting ARs, health care professionals and consumers need to be aware of the AR reporting system for natural health products.

The agency revealed data on adverse reactions to echinacea, ginkgo biloba and St. John's wort over the past five years to illustrate some of the safety concerns associated with the use of natural health products.

A database search found 23 reports of suspected ARs associated with echinacea. Four cases were allergic reactions, three of which involved single-ingredient products.

There were also 21 reports of suspected ARs with ginkgo biloba. Most involved platelet, bleeding and clotting disorders, which is in line with its ability to inhibit platelet activating factor. One report was of a fatal gastrointestinal hemorrhage in which the suspect products included ticlopidine and ginkgo, both taken over two years, along with multiple concomitant medications. There was also a report of stroke in a patient taking multiple drugs, including clopidogrel and ASA, as well as an herbal product containing ginkgo.

The agency is urging patients to follow advice on use of ginkgo with anticoagulants and drugs that affect platelet aggregation. It also highlights the side effects of using the herb St. John's wort (Hypericum perforatum), which is a potent inducer of cytochrome P450 (CYP)3A4, and therefore may require increased dosage requirements of certain drugs.

There were 45 reports of suspected ARs associated with St. John's wort. The most common reactions involved central and peripheral nervous system disorders and psychiatric disorders.

Health Canada says its new regulations will facilitate reporting ARs associated with natural health products. Currently, for most natural health products without a Drug Identification Number, or DIN, the concentrations of herbs or active ingredients may not be provided, and specific product dosage information may not be available, which makes it difficult to determine the exact dosage the patient received.

Furthermore, different species within the same genus of an herb exist, and different plant parts (root or aerial parts) containing varying concentrations of phytochemicals may be used. Not all products state the species of plant or plant part on their labels, which adds to the challenges of reporting and assessing ARs associated with herbal medicines.

Under the new regulations, each registered product will have a Natural Product Number, or NPN, which will enable Health Canada to determine more easily the number and identity of ingredients contained in the product.

Suspected ARs can be reported to Health Canada or a Regional AR Reporting Centre toll free (tel 1-866-234-2345; fax 1-866-678-6789). An AR form and guildelines are available online​.

Related topics: Botanicals

Related products

show more

Natural ingredients to support weight loss

Natural ingredients to support weight loss

Gencor Pacific Limited | 11-Oct-2022 | Clinical Study

Weight management consists of an active lifestyle and a healthy diet. These two methods are important when trying to achieve significant and long-lasting...

Related suppliers

Follow us

Products

View more

Webinars